Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Charleston, WV

June 17, 2004Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 17, 2004, 4:11 PM EDT for Perry County, Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 4:11 PM EDT (20:11 UTC)
Expired
Jun 17, 2004, 4:30 PM EDT
In force
19 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Perry County, OH

The radar

The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 172011
SVRRLX
OHC127-172030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO...

* UNTIL 430 PM EDT...

* AT 406 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTH OF PERRY STATE FOREST...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON.

--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3981 8214 3981 8209 3972 8208 3970 8203
          3966 8204 3966 8228 3984 8229 3984 8218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:15 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 17, 3:15 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT THU JUN 17 2004

.UPDATE FOR DISCUSSION...
315 PM EDT THU JUN 17 2004

.TONIGHT THROUGH SATURDAY...

THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN DAYTIME
HEATING...WITH SOME UPPER SUPPORT FROM SHORTWAVE MOVING ACROSS GREAT
LAKES REGION.  MOST ACTIVITY HAS REMAINED NORTH OF THE CWA BUT A FEW
STORMS GOING ACROSS THE NORTH.  ANOTHER SHORTWAVE CURRENTLY OVER
EASTERN MISSOURI AND SOUTHERN ILLINOIS SLIDES EAST TONIGHT AND WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN FORECAST.  THINK
ACTIVITY WILL NOT BE THAT STRONG WITH LACK OF DAYTIME HEATING.

WE REMAIN IN A STAGNANT AND VERY MOIST ATMOSPHERE THROUGH THE
BEGINNING OF THE WEEKEND UNTIL A COLD FRONT SINKS SOUTH INTO AREA ON
SATURDAY.  LOOKING FOR DIURNAL SHOWERS AND THUNDERSTORMS FOR FRIDAY
AND EARLY SATURDAY UNTIL FRONT PASSES.  ONLY CARRYING LOW CHANCE
POPS THOUGH WITH NO REAL SURFACE BOUNDARY TO FOCUS ACTIVITY ON
FRIDAY.

TEMPERATURES WILL REMAIN WARM ON FRIDAY AND THEN COOL DOWN ON
SATURDAY WITH SOME CLOUDS AROUND AND COOLER 850H TEMPS ARRIVING WITH
FRONTAL PASSAGE.  NIGHTTIME TEMPS WILL REMAIN MILD IN THE  UPPER 60S
AND LOWER 70S.

.SATURDAY NIGHT THROUGH THURSDAY...

A PATTERN CHANGE THIS PERIOD...WHICH ENDS THE PERSISTENT VERY HUMID
AND WET CONDITIONS OF RECENT WEEKS. MODELS HAVE COME INTO MUCH
BETTER AGREEMENT ON AMPLIFYING NORTHERN STREAM OVER EASTERN NORTH
AMERICA...WHICH ALLOWS A COLD FRONT TO PUSH SOUTHEASTWARD THROUGH THE
ENTIRE CWA BY SATURDAY EVENING. CANADIAN HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT AND DOMINATE THROUGH MUCH OF MONDAY...BRINGING MUCH
DRIER AND COOLER AIR INTO THE REGION. NIGHTS WILL FEEL ESPECIALLY
COOL DUE TO THE DRIER AIR.

THE HIGH MOVES EAST OF THE CWA DURING MONDAY...TURNING THE WINDS
SOUTHERLY AND BEGIN A MODERATION IN TEMPERATURES AND ALLOW MOISTURE
TO INCREASE.

NEXT WEEK APPEARS TO BE DOMINATED BY A FURTHER SOUTHWARD POSITION OF
THE NORTHERN STREAM...BRINGING DOWN ANOTHER COLD FRONT FROM CANADA.
TIMING AND STRENGTH OF THE FRONTS ARE DIFFICULT IN THIS PATTERN AT
THIS TIME OF YEAR...BUT THE NEW GFS BRINGS IT ACROSS THE CWA TUESDAY
WITH SHOWERS AND THUNDERSTORMS. THE TREND OF THE GFS HAS BEEN TO BE
MORE PROGRESSIVE WITH THE FRONTS NEXT WEEK. GENERAL CONSENSUS FROM
HPC AND ENSEMBLES IS TO TAKE A SLOWER MOVEMENT THAN THE GFS.
THUS...WILL HANG ON TO A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY. GFS THEN BRINGS ANOTHER COLD FRONT SOUTHWARD ON
THURSDAY...SO KEPT POPS IN THERE ALSO.  EVEN WITH ALL THIS...WE WILL
NOT HAVE THE TROPICAL AIRMASS AND STAGNANT WEATHER PATTERN OF RECENT
WEEKS THAT HAVE CONTINUOUSLY THREATENED PROLONGED HEAVY RAIN
EVENTS.

HC/JMV

&&

.PREVIOUS DISCUSSION...

1005 AM EDT THU JUN 17 2004

MOIST SOUTHWESTERLY FLOW ACROSS THE REGION TODAY WILL KEEP
PRECIPITABLE WATER VALUES IN THE 1.75 TO 2 INCH RANGE.  850H
DEWPOINTS ARE AROUND 15C-17C THROUGHOUT THE OHIO VALLEY AND SHOULD
SEE VERY EFFICIENT RAINERS TODAY.  VISIBLE SATELLITE SHOWING SEVERAL
LARGE BREAKS IN CLOUDS WHICH SHOULD LEAD TO DESTABILIZATION OF THE
ATMOSPHERE AND CAPE VALUES ARE PROJECTED TO BE BETWEEN 2000-2500
J/KG BY AFTERNOON.  TROPICAL PLUME OF MOISTURE LOOKS TO BE FOCUSED
ACROSS OHIO INTO PENNSYLVANIA AND PLAN TO KEEP LIKELY POPS ACROSS
WESTERN CWA WITH HIGH CHANCE ELSEWHERE.  CURRENT FORECAST HAS THIS
HANDLED WELL.

THE DIFFERENCE TODAY WILL BE THAT THE FLOW IN THE MID LEVEL IS
20-40KTS WHICH SHOULD KEEP STORMS MOVING AND MINIMIZE FLOODING
THREAT.  IF STORMS LINE UP AND TRAIN OVER THE SAME AREA...THEN
PROBLEMS COULD ARISE.

WITH FORECAST IN GOOD SHAPE...DO NOT PLAN TO UPDATE FORECAST.  ONLY
MAKING MINOR TWEAKS IN GRIDS TO FINE TUNE HOURLY DETAILS TO CURRENT
CONDITIONS.

HC

&&

.AVIATION...

135 PM EDT THU JUN 17 2004

AFTERNOON STORMS FIRING AGAIN TODAY AS UPPER LEVEL ENERGY PASSES
THROUGH OHIO VALLEY INTO THIS EVENING.  GENERALLY VFR CONDITIONS
EXPECTED OUTSIDE OF SHOWERS AND THUNDERSTORMS...WITH MVFR/IFR
CONDITIONS POSSIBLE WITH SHOWERS.  DO NOT SEE MUCH CHANGE FROM LAST
NIGHT AND HAVE NOT PLAYED MUCH FOG EXCEPT THE USUAL AT EKN.  JUST
EXPECTED MID CLOUDS OVERNIGHT AS UPPER DISTURBANCE PASSES BY.  VERY
POSSIBLY WILL BE SOME SHOWERS AROUND BUT POPS ARE 50 PERCENT OR
LOWER AND EXACT LOCATION WILL BE UNKNOWN SO HAVE LEFT OUT OF TAFS.

HC

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 17, 4:00 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 17 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
400 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

EVEN THOUGH THE AREA IS NOT IN A SLIGHT RISK OF SEVERE WEATHER
TODAY...THE POTENTIAL FOR THUNDERSTORMS STILL EXISTS.  AN UPPER AIR
DISTURBANCE WILL BE PUSHING INTO THE AREA...HELPING TO KICK OFF
SHOWER AND THUNDERSTORM ACTIVITY.  MOST OF THE HEAVY RAIN IS
EXPECTED TO REMAIN TO OUR NORTHWEST...HOWEVER ANY STRONG STORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN.  ON THE
BRIGHT SIDE...WITH A STRONGER WESTERLY FLOW IN PLACE...STORMS WILL
BE MOVING FASTER THAN THE PAST SEVERAL DAYS...RESULTING IN LESS OF A
FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL BE SWEEPING ACROSS THE AREA ON SATURDAY.  UNTIL
THEN...WE WILL REMAIN IN A MOIST AND UNSTABLE AIRMASS...WITH PRIMARY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  AFTERWARDS...A
SLIGHTLY COOLER AND DRY AIRMASS WILL SETTLE IN THROUGH THE BEGINNING
OF THE NEXT WORK WEEK.

KF

In the hours before

Special weather statement, Jun 17, 2:57 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT THU JUN 17 2004

OHZ066-171956-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
257 PM EDT THU JUN 17 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...7 MILES
NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW LEXINGTON...
PERRY STATE FOREST AND SOMERSET.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH...AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Jun 17, 2:57 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT THU JUN 17 2004

OHZ066-171956-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
257 PM EDT THU JUN 17 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...7 MILES NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW LEXINGTON...
PERRY STATE FOREST AND SOMERSET.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH...AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:18 PM EDTSevere Thunderstorm WarningRLXPerry27 min
Jun 17, 7:42 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.